Posted by: Michael Fox | 2011-06-30

My friends an addict

I please need your advise with the following. A childhood friend of mine is addicted to over the counter medication called " Adco-Sinal Co"  and " Sinutab with Codeine" .
He has been using it everyday for over 10 years.
He uses up to 100 tablets per day.
He is now willing to get help but he wants to know at what stage his addiction is.
Could u therefore please advice the following?
If you compare him to a heroine addict, how bad is his use?
How much does and average and bad Heroine addict use per day?
And how does this compare to my friends use?

Will he have bad withdrawals?


Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageAddictions expert

Hi Michael
Thank you for your post.

We suggest rather than looking at the quantity of drugs that people use, it is more important to look at how it is effecting their life.

We look at addiction as a disease with a criteria namely the following:
- Loss of control
- Tolerance level increases
- Unsuccessful attempts to stop
- Preoccupation ( constantly thinking about using )
- Amount of time using
- Withdrawal
- Work life and family life deteriorates

I would definitely recommend that you assist your friend with seeking help from a treatment centre. Please call Harmony on 021 790 7779 to arrange a free assessment with our Clinical Director.

Please keep us posted.

Wishing you warmest regards

The Harmony Team

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Charlotte | 2011-07-01

Hi MF, sjoe I am not an expert but a mother of an ex-heroin addict son. I can honestly say that 100 codeine tablets a day sounds really hectic, it is the codeine your friend is addicted to, the more he uses the more tolerant he becomes to the drug, therefor he will alwya want more to have the " best"  result, I would say he is very seriously addicted. And yes he will suffer withdrawal and will need assistance in a professional environment. Heroin is a very physical addictive drug, so addiction happens real quick, and becomes severe in no time, snorting usually ends up in " mainlining"  injection to the veigns and suppresses breathing and causes an extreme pleasant " euphoria" , but let me tell you it is a devastating drug, you loose EVERYTHING!!! Your job, pride, become a thief and a liar to feed your habit, suffer severe weight loss, vomiting, body aches and spasms and extremely painful withdrawal, the fear for cold turkey causes the addict to use more and more, bigger dosages, and overdose is common. It is a VERY DIFFICULT DRUG TO REHAB FROM, I know, I watched my son for 10 years destroying himself and almost died, a few times actually!! It destroys much more than only the addict! But by his own willpower and the WANT TO kick the habit he is now clean from 2006, so if he could do it so can your friend. It IS possible, he must not try on his own, he needs professional help, care and assistance. Good luck, I will keep him and you in my prayers!

Reply to Charlotte

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.